Thunderstorm Wind, Baltimore
- When
- August 12, 4:45 PM EST
- Where
- Baltimore County, Reisterstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.467, -76.833
Several large trees down.
2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 2:45 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT THU AUG 12 2004
.SHORT-TERM (TON-FRI)...
WIDESPREAD HEAVY RAINS TONIGHT INTO EARLY FRI...
SFC DATA SHOWS WAVE LOW PRES OVR FAR NRN NC LIFTING NE ALONG STALLED
OUT BDRY. THIS IS ENHANCING CONVECTION OVER CNTRL/SRN VA AND NC AS
SEEN ON LATEST RDR MOSAICS. ADDITIONAL HEAVY RAINS EXPECTED
OVERNIGHT INTO FRI MORNING AS REMNANTS OF BONNIE INTERACT WITH
AFOREMENTIONED BDRY. OTHER FACTORS THAT FAVOR HEAVY RAINS IS REGION
UNDER IN THE FAVORABLE RIGHT REAR QUADRANT OF A 100KT JET STREAK.
BESIDES SMALL STREAM FLOODING THERE IS ALSO THE POTENTIAL FOR ISOLD
TORNADOES MAINLY TOMORROW MORNING OVER THE ERN COUNTIES AND THE BAY
AS REMNANT CIRCULATION PASSES BY.
REMNANTS OF BONNIE LIFT RAPIDLY AWAY FROM THE AREA BY 18Z TOMORROW.
BOTH ETA AND GFS SHOW SUBSIDENCE OVER THE AREA IN THE AFTERNOON. SO
EXPECTING THE SUN TO COME OUT.
&&
.LONG TERM...
FRIDAY NIGHT AND BEYOND...
BIG STORY IN THE LONG RANGE WILL BE STORM NUMBER TWO...CHARLEY. OF
COURSE THERE IS UNCERTAINTY WITH A DAY 2.5 TROPICAL SYSTEM BUT
CONSISTENCY HAS BEEN GOOD IN THE PAST 24 HOURS...WITH THE SYSTEM
COMING RIGHT THROUGH OUR FORECAST AREA SAT NIGHT.
BUT...SINCE IT ALSO TRAVELS ACROSS LAND DURING ITS ENTIRE TREK
THROUGH THE SOUTHEAST STATES IT WILL BE SUBSTANTIALLY WEAKENED FROM
WHAT IT MAKES LANDFALL AS. ASSUMING IT KEEPS ITS PRESENT FORECAST
TRACK AND SPEED...IT WILL PRESENT ANOTHER FLOODING THREAT WITH A
SECOND BOUT OF HEAVY RAIN.
WE WILL BE FORECASTING A SLIGHTLY STRONGER VERSION OF STORM NUMBER
ONE. TIMING...6PM SAT TO 8AM SUN. RAIN...2 TO 4 INCHES WITH ISOLATED
AREAS OF HEAVIER RAIN. WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH
IN SOME OF THE STRONGER EMBEDDED TSTMS. ISOLATED TORNADOES POSSIBLE.
TIDES 1 TO 2 FEET ABOVE NORMAL WITH ISOLATED AREAS 3 FT ABOVE
NORMAL. IF WE DO GET THE ONE TWO PUNCH OF HEAVY RAIN...THAT
CERTAINLY COULD CAUSE FLOODING CONDITIONS ON THE MAINSTEM RIVERS.
THINK THERE WILL BE A CLEARING LULL LATE FRI INTO SAT MORN...THEN
CLEARING AGAIN SUNDAY DURING THE DAY AFTER THE DEP OF CHARLEY. MCLR
TO PCLDY SKIES WILL LAST SUN AFTERNOON THROUGH TUE MORN WITH ANOTHER
FRONT BEARING DOWN FOR MID WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONE
DCZ001.
MD...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.
WV...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONES
WVZ048>055.
MARINE...SMALL CRAFT FOR MD CHES BAY AND TIDL POTOMAC.
SHORT TERM/AVIATION/MARINE FORECASTER: ROSA
LONG TERM FORECASTER: STRONGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 124 PM EDT THU AUG 12 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-131000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 124 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH VALID FROM NOON TODAY THROUGH FRIDAY MORNING HAS BEEN POSTED ACROSS THE ENTIRE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING NEAR A STALLING COLD FRONT. THESE THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE EVENING. IN ADDITION...THE REMNANTS OF TROPICAL STORM BONNIE WILL AFFECT THE REGION LATE TONIGHT AND FRIDAY MORNING. THIS WILL BRING A MORE WIDESPREAD HEAVY RAIN TO THE AREA. CREEKS AND SMALL STREAMS WILL LIKELY RISE SIGNIFICANTLY THIS AFTERNOON IN THE VICINITY OF HEAVIER THUNDERSTORMS. THESE AFFECTS WILL BECOME COMMON ACROSS THE AREA LATE TONIGHT WITH THE ARRIVAL OF BONNIE. MAIN STEM RIVER RISES ARE EXPECTED BY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN... WITH THE WIDESPREAD HEAVY RAINFALL ALREADY EXPECTED WITH TROPICAL STORM BONNIE...ANY ADDITIONAL HEAVY RAINFALL SATURDAY NIGHT THROUGH EARLY SUNDAY WITH TROPICAL SYSTEM CHARLEY HAS THE POTENTIAL TO CAUSE SIGNIFICANT FLOODING ACROSS THE AREA. THE TIMING AND TRACK OF THESE SYSTEMS REMAIN UNCERTAIN...HOWEVER TORRENTIAL RAINS COULD PRODUCE LOCALIZED FLASH FLOODING AS WELL AS FLOODING OF MAINSTEM RIVERS. BASED ON THE LATEST COMPUTER GUIDANCE...THE ENTIRE STERLING HYDROLOGIC AREA IS AT RISK FOR FLOODING FROM THESE TROPICAL SYSTEMS. IN ADDITION...WINDS OF UP TO 40 MPH WILL BE POSSIBLE SATURDAY NIGHT AS CHARLEY MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ADDITIONAL PRECIPITATION OBSERVATIONS WILL APPRECIATED THROUGH SATURDAY. SPOTTER ACTIVATION IS NOT ANTICIPATED.
VAZ041-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 404 PM EDT THU AUG 12 2004 VAZ041-122100- FAUQUIER VA- 404 PM EDT THU AUG 12 2004 A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHWEST OVER FAUQUIER COUNTY AND AFFECT THE COMMUNITIES OF BEALETON...WARRENTOWN...THE PLAINS AND MARSHALL THROUGH 500 PM. EXPECT WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WITHIN THIS LINE OF THUNDERSTORMS.
MDZ013-122115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 410 PM EDT THU AUG 12 2004 MDZ013-122115- PRINCE GEORGES MD- 410 PM EDT THU AUG 12 2004 A STRONG THUNDERSTORM NEAR BRANDYWINE WILL MOVE NORTH AROUND 20 MPH AND AFFECT THE COMMUNITIES OF FRIENDLY...CLINTON...CAMP SPRINGS...MORNINGSIDE...MARLOW HEIGHTS AND SUITLAND THROUGH 500 PM. EXPECT WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WITHIN THIS LINE OF THUNDERSTORMS.
DCZ001-VAZ054-122115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 433 PM EDT THU AUG 12 2004 DCZ001-VAZ054-122115- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC- 433 PM EDT THU AUG 12 2004 STRONG THUNDERSTORMS OVER WESTERN PRINCE GEORGES COUNTY MOVING NORTHWEST AT 20 MPH WILL BEGIN AFFECTING THE DISTRICT OF COLUMBIA BY 445 PM. THESE STORMS WILL CONTINUE MOVING NORTHWEST AND WILL AFFECT ARLINGTON...FALLS CHURCH AND ALEXANDRIA BY 500 PM. EXPECT WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WITH THESE THUNDERSTORMS.
MDZ009-VAZ042-053-122145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 447 PM EDT THU AUG 12 2004 MDZ009-VAZ042-053-122145- FAIRFAX VA-LOUDOUN VA-MONTGOMERY MD- 447 PM EDT THU AUG 12 2004 A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ROCKVILLE TO ALDIE WILL MOVE NORTH AT 20 MPH THROUGH PORTIONS OF NORTHERN FAIRFAX...LOUDOUN AND MONTGOMERY COUNTIES THROUGH 545 PM. COMMUNITIES WHICH WILL BE AFFECTED BY THIS LINE ARE RESTON...STERLING...CHANTILLY...ARCOLA... ASHBURN...NORTH POTOMAC...DAWSONVILLE AND POOLESVILLE. EXPECT WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WITH THESE THUNDERSTORMS.
MDZ004-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 453 PM EDT THU AUG 12 2004 MDZ004-122200- FREDERICK MD- 453 PM EDT THU AUG 12 2004 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN AND CENTRAL FREDERICK COUNTY AND MOVE NORTH AT 25 MPH THROUGH 600 PM. EXPECT WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WITH THE STRONGEST THUNDERSTORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 512 PM EDT THU AUG 12 2004 MDZ010-011-122145- HOWARD MD-SOUTHERN BALTIMORE MD- 512 PM EDT THU AUG 12 2004 ...FLOOD WATCH IN EFFECT... AT 510 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS BETWEEN ELKRIDGE AND CLARKSVILLE...MOVING TO THE NORTHWEST AROUND 15 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CATONSVILLE...COLUMBIA...ELKRIDGE...ELLICOTT CITY ...WEST FRIENDSHIP...MILFORD MILL...RANDALLSTOWN AND WOODLAWN WILL BE AFFECTED BY THESE STORMS THROUGH 545 PM EDT. IN ADDITION EXPECT VERY HEAVY RAINFALL WITH LOCALIZED PONDING OF WATER IN LOW LYING AREAS. RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE FROM THESE STORMS. SMZ
The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several large trees down.
Many streets and roads were closed due to high water.
Large limbs and power lines downed by strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421642, 5421644, 5421643.